Heavy Snow, Southern Cass
- When
- March 10, 2:00 PM CST to March 11, 5:00 AM CST
- Where
- Southern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Abnormally warm temperatures were present across the region leading up to this event with highs in the mid 50s. The warm air near the surface set the stage for a wintry mix followed by heavy wet snow by the evening hours.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Abnormally warm temperatures were present across the region leading up to this event with highs in the mid 50s. The warm air near the surface set the stage for a wintry mix followed by heavy wet snow by the evening hours. Additionally, a surface low was deepening as it encroached on the Northland, bringing gusty winds with the Duluth airport reporting a gust of 55 mph just before midnight. The combination of wet, heavy snow clumping to trees and the enhanced winds lead to several downed trees and power outages throughout the area. Snowfall totals were highest across the Arrowhead, ranging from 6 to 11 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 10, 12:14 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1214 PM CST Wed Mar 10 2021
.UPDATE...
Issued at 1214 PM CST Wed Mar 10 2021
Rain is continuing to spread into the area from the south, with
thunder just now moving into the southern CWA as well according
to the latest lightning plots. This system appears to be a little
warmer right now that we were looking at yesterday, and ther is
only a little snow reported right now in far western MN and
eastern SD. I expect that we are not going to see much snow
anywhere until after 21z, but then we should see more and more of
it as the late afternoon and evening progresses. We won't be
seeing accumulation until after dark, most likely. Am evaluating
our overnight precipitation for potential changes to headlines,
but likely won't be able make those until later this afternoon.
As for the warm side of the system, we should continue to see
waves of rainshowers with moderate rain and embedded thunder
through the afternoon and early evening, mainly affecting NW WI
and parts of NE MN. The existing snowcover here, in some cases
with 1 inch or more of liquid water content, will contribute to
additional run-off in combination with the rain, especially if we
get a better organized wave of elevated convection later this
afternoon/early evening. This may lead to some instances of minor
flooding and some river/creek rises this afternoon and into the
evening, but it is currently not expected to be a flash flood type
threat.
UPDATE Issued at 752 AM CST Wed Mar 10 2021
Updated POPs to bring precip into northwest Wisconsin a little
earlier based on recent radar data. Showers were moving north into
our area faster than earlier advertised. Also expanded the risk
of thunderstorms farther north and west today, with an earlier
arrival time of mid to late morning.
Portions of our northwest Wisconsin zones are now in a Marginal
Risk of severe thunderstorms with the main threat large hail. The
risk of damaging wind gusts or tornadoes is not zero, but is very
low by comparison. Forecast soundings suggest storms will remain
rooted above the stable boundary layer north of the warm front.
Should the surface warm front advance farther north than currently
forecast, the risk of damaging winds and tornadoes would increase
near and north of the boundary.
&&
.DISCUSSION...(Today through Tuesday)
Issued at 452 AM CST Wed Mar 10 2021
Complex weather picture for the next 36 hours featuring rain,
freezing rain, snow, gusty winds, thunderstorms, and the potential
for minor flooding. Winter Storm Warnings and Winter Weather
Advisories have replaced the Winter Storm Watch with this forecast
package. Temperatures trend cooler Thursday and Friday and then
warmer again Saturday and beyond.
A weak area of low pressure was centered over north-central
Ontario early this morning with a cold front draped from near
Pickle Lake, ON through northwest Wisconsin to near Sioux City, IA
to another area of low pressure over northwest Kansas. Warm air
continued to stream northward ahead of the cold front over
southeast Minnesota and much of Wisconsin. Regional radar data and
lightning data indicate areas of thunderstorms from southwest and
south-central Minnesota south into Iowa as of 10Z.
The cold front is forecast to stall and become quasi-stationary
as the Kansas surface low strengthens and lifts northeastward
along the boundary. Northern portions of the front may push
northwestward as a warm front later this afternoon. Rain showers
and thunderstorms will spread northward with time today and should
move into east-central Minnesota and northwest Wisconsin later
this morning. A few of the thunderstorms may be strong with small
hail, wind gusts to 40 mph, cloud-to-ground lightning, and brief
heavy rainfall. The rain falling into a primed snowpack over
northern Wisconsin may result in minor flooding as the snow melts
and rain runs off into area streams and rivers. The snowpack is
relatively deep in some locations, 8 to 15 inches, which may be
deep enough to absorb some of the rain and delay runoff. The
Weather Prediction Center has included much of northwest Wisconsin
in a Marginal Risk for excessive rainfall. We think the risk of
flooding is limited enough to preclude a Flood Watch at this time.
Localized minor flooding and ponding of water on roads is
possible this afternoon into this evening.
As the system lifts through northwest Iowa and southern Minnesota
this afternoon and early evening, precipitation will spread into
central and northern Minnesota. Temperatures aloft will be warm
initially and we have included a rain/snow mix for the afternoon.
The rain may change over to all snow during the afternoon. The
relatively high mid-March sun angle and light precipitation rates
should limit any snow accumulation during the daylight hours to
grassy and elevated surfaces. Roads are expected to remain wet
until shortly before sunset. The rain may change to freezing rain
or sleet from the I-35 corridor east across northwest Wisconsin
this evening. Ice accumulation of a few hundredths of an inch up
to around 2 tenths of an inch are possible before precipitation
changes to all snow. The snow may be sticky over much of the
Northland this evening and my adhere to power lines and tree
branches.
Winds over western Lake Superior will strengthen as the surface
low approaches the lake today. Those strong and gusty winds will
spread inland, possibly as far southwest as the Brainerd Lakes
with sustained winds of 10 to 25 mph and gusts of 30 to 40 mph
possible. Strong winds will lift northward ahead of the low this
evening into northwest Wisconsin as well. The combination of
strong winds and snow and ice coated branches and power lines may
lead to sporadic power outages.
Snow will taper off from southwest to northeast Thursday morning.
Accumulation in northern Minnesota will be highest in a swath
from near Leader into the Arrowhead where 4 to 8 inches is
expected. A few localized spots in the Arrowhead may see slightly
higher amounts of 9 or 10 inches. North and south of that band,
amounts will range from zero to around 5 inches. Over northwest
Wisconsin, a dusting up to around 4 inches is expected.
With this forecast we have issued Winter Storm Warnings and
Winter Weather Advisories to replace the Winter Storm Watch. No
areas were added to the headlines at this time.
Snow will taper off by mid-morning Thursday as the low moves
farther away from the Northland. Another cold front will cross the
Northland Thursday afternoon through early Friday morning. There
may be a few rain or snow showers associated with that frontal
passage, but amounts should be light. Colder air will filter into
the area for Friday with temperatures near to slightly below
normal. Look for readings in the middle 20s in the Arrowhead to
the middle 30s from central Minnesota to inland areas of northwest
Wisconsin.
The colder temps will be short lived as westerly winds aloft
usher in Chinook air Friday night and Saturday with temperatures
warming above normal for the remainder of the forecast. An area of
low pressure is forecast to move across the Midwest during the
Saturday through Tuesday timeframe. Models continue to shift that
system farther south which keeps the southern half of the forecast
area under a slight chance of rain and snow for Monday and Monday
night. Quiet and dry conditions then return for the remainder of
the forecast through Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1214 PM CST Wed Mar 10 2021
Rain is spreading into the region as of issuance time, along with
MVFR and IFR conditions. A low pressure system moving northeast
through WI will continue to bring these MVFR and IFR conditions to
all but KINL, which may only get a short period of MVFR ceilings
and visibility in -SN late tonight before returning to VFR. The
remaining sites should get several hours of IFR or even LIFR
conditions, starting out as rain, then switching to snow in the
00-03z time range. The lowest conditions will be found right after
the switch to snow. There is a risk of freezing rain for KHYR and
KDLH in the 02z-07z time range. A gradual improvement back to VFR
for all sites should happen in the 15z-18z time range. There is
some thunder risk at KHYR, but will handle this with amended tempo
groups as timing is uncertain at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 42 27 39 14 / 100 100 40 20
INL 37 21 38 5 / 10 50 20 20
BRD 41 28 42 17 / 100 100 10 10
HYR 45 28 42 16 / 100 90 30 20
ASX 45 29 40 18 / 100 100 50 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Thursday for WIZ001>004.
MN...Winter Weather Advisory from 6 PM this evening to 9 AM CST
Thursday for MNZ011-018.
Winter Storm Warning from 6 PM this evening to 9 AM CST Thursday
for MNZ012-019>021-026-035-037.
Winter Weather Advisory from 6 PM this evening to 6 AM CST
Thursday for MNZ025-033-034-036.
LS...None.
&&
UPDATE...LE
DISCUSSION...Huyck
AVIATION...LEHazardous Weather Outlook National Weather Service Duluth MN 739 AM CST Wed Mar 10 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 739 AM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A low pressure system will move through the region today and tonight which will bring several weather hazards to the Northland. Rain will spread north into the region today and may be locally heavy at times. A few thunderstorms are possible mainly from the I-35 corridor east into northwest Wisconsin. A few of the storms may be severe this afternoon and evening, roughly along and south of a line from Siren to Solon Springs to Clam Lake through western Price County. Hail to one inch in diameter will be the main risk. There is also a very small risk of damaging wind or a tornado. Other thunderstorms will be capable of producing small hail, cloud- to- ground lightning, gusty winds to 40 mph, and brief heavy rain. The rain today will fall onto a snowpack which is primed for melting and could lead to increased runoff. The mix of rain and snowmelt may lead to localized minor flooding, mainly over portions of northwest Wisconsin. The rain will change to snow over northern Minnesota this afternoon and tonight. For areas along the I-35 corridor east across northwest Wisconsin rain will change to freezing rain and sleet, and eventually to snow overnight. Snow accumulation of 4 to 8 inches is expected from central Minnesota northeast through the Arrowhead, with lower amounts north and south of that band. Ice accumulation from near Moose Lake east into northwest Wisconsin will range from a trace up to two tenths of an inch. The snow and ice will lead to slipper stretches and difficult travel this evening and overnight. Strong northeast winds of 10 to 25 mph with gusts of 30 to 40 mph are expected inland from Lake Superior this morning into the evening from the Twin Ports into the I-35 corridor and central Minnesota. Strong south and southwesterly winds will move into northwest Wisconsin this evening and overnight. The combination of strong winds with ice and snow covered power lines and branches may lead to localized power outages tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow will taper off from southwest to northeast Thursday morning. There may be slippery stretches on area roads and bridges during the Thursday morning commute. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report precipitation type, and measurements of snow or ice accumulations, to the National Weather Service. Spotters and the public can also report precipitation type with the free M-PING smartphone app. SKYWARN spotter activation may be needed Today and spotters are encouraged to report hail of any size, rainfall amounts, and any wind damage to the National Weather Service. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
132 PM CST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLOOD 3 SSE MASON 46.40N 91.05W
03/10/2021 BAYFIELD WI DEPT OF HIGHWAYS
WATER OVER OLD HWY 63 0.5 MILES SOUTH OF JCT
WITH US HWY 63.
&&
SGThe national radar mosaic for the moment the first event began.
12 heavy snow. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Snow, Southern St. Louis / Carlton | 2021-03-10 | 57 | Male | Other | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945154, 945156, 945143, 945150, 945160, 945162, 945136, 945148, 945140, 945151, 945133, 945138.